Duke Mathematical Journal

Limiting distributions of curves under geodesic flow on hyperbolic manifolds

Nimish A. Shah

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the evolution of a compact segment of an analytic curve on the unit tangent bundle of a hyperbolic $n$-manifold of finite volume under the geodesic flow. Suppose that the curve is not contained in a stable leaf of the flow. It is shown that under the geodesic flow, the normalized parameter measure on the curve gets asymptotically equidistributed with respect to the normalized natural Riemannian measure on the unit tangent bundle of a closed totally geodesically immersed submanifold.

Moreover, if this immersed submanifold is a proper subset, then a lift of the curve to the universal covering space ${\it {T}^{\rm 1}}(\field{H}^n)$ is mapped into a proper subsphere of the ideal boundary sphere $\partial\field{H}^n$ under the visual map. This proper subsphere can be realized as the ideal boundary of an isometrically embedded hyperbolic subspace in $\field{H}^n$ covering the closed immersed submanifold.

In particular, if the visual map does not send a lift of the curve into a proper subsphere of $\partial\field{H}^n$, then under the geodesic flow the curve gets asymptotically equidistributed on the unit tangent bundle of the manifold with respect to the normalized natural Riemannian measure.

The proof uses dynamical properties of unipotent flows on homogeneous spaces of ${\rm SO}(n,1)$ of finite volume

Article information

Source
Duke Math. J. Volume 148, Number 2 (2009), 251-279.

Dates
First available in Project Euclid: 22 May 2009

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1242998667

Digital Object Identifier
doi:10.1215/00127094-2009-026

Mathematical Reviews number (MathSciNet)
MR2524496

Zentralblatt MATH identifier
05569714

Subjects
Primary: 37A17: Homogeneous flows [See also 22Fxx]
Secondary: 37D40: Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.) 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx]

Citation

Shah, Nimish A. Limiting distributions of curves under geodesic flow on hyperbolic manifolds. Duke Math. J. 148 (2009), no. 2, 251--279. doi:10.1215/00127094-2009-026. http://projecteuclid.org/euclid.dmj/1242998667.


Export citation

References

  • S. G. Dani, On orbits of unipotent flows on homogeneous spaces, Ergodic Theory Dynam. Systems 4 (1984), 25--34.
  • S. G. Dani and G. A. Margulis, ``Limit distributions of orbits of unipotent flows and values of quadratic forms'' in I. M. Gel$^\prime$fand Seminar, Adv. Soviet Math. 16, Part 1, Amer. Math. Soc., Providence, 1993, 91--137.
  • W. Duke, Z. Rudnick, and P. Sarnak, Density of integer points on affine homogeneous varieties, Duke Math. J. 71 (1993), 143--179.
  • A. Eskin and C. Mcmullen, Mixing, counting, and equidistribution in Lie groups, Duke Math. J. 71 (1993), 181--209.
  • A. Eskin, S. Mozes, and N. Shah, Unipotent flows and counting lattice points on homogeneous varieties, Ann. of Math. (2) 143 (1996), 253--299.
  • A. Gorodnik, Open problems in dynamics and related fields, J. Mod. Dyn. 1 (2007), 1--35.
  • A. Gorodnik, H. Oh, and N. Shah, Integral points on symmetric varieties and Satake compactifications, Amer. J. Math. 131 (2009), 1--57.
  • D. Y. Kleinbock and G. A. Margulis, Flows on homogeneous spaces and Diophantine approximation on manifolds, Ann. of Math. (2) 148 (1998), 339--360.
  • D. Kleinbock and B. Weiss, Dirichlet's theorem on Diophantine approximation and homogeneous flows, J. Mod. Dyn. 2 (2008), 43--62.
  • E. Lindenstrauss and K. Schmidt, Invariant sets and measures of nonexpansive group automorphisms, Israel J. Math. 144 (2004), 29--60.
  • S. Mozes and N. Shah, On the space of ergodic invariant measures of unipotent flows, Ergodic Theory Dynam. Systems 15 (1995), 149--159.
  • M. S. Raghunathan, Discrete Subgroups of Lie Groups, Ergeb. Math. Grenzgeb. 68, Springer, New York, 1972.
  • B. Randol, The behavior under projection of dilating sets in a covering space, Trans. Amer. Math. Soc. 285 (1984), 855--859.
  • M. Ratner, On Raghunathan's measure conjecture, Ann. of Math. (2) 134 (1991), 545--607.
  • —, Raghunathan's topological conjecture and distributions of unipotent flows, Duke Math. J. 63 (1991), 235--280.
  • N. A. Shah, ``Closures of totally geodesic immersions in manifolds of constant negative curvature'' in Group Theory from a Geometrical Viewpoint (Trieste, Italy 1990), World Sci., River Edge, N.J., 1991, 718--732.
  • —, Uniformly distributed orbits of certain flows on homogeneous spaces, Math. Ann. 289 (1991), 315--334.
  • —, Limiting distributions of curves under geodesic flow on hyperbolic manifolds, preprint,\arxiv0708.4093v1[math.DG]
  • —, Equidistribution of expanding translates of curves and Dirichlet's theorem on Diophantine approximation, to appear in Invent. Math., preprint,\arxiv0802.3278v1[math.NT]
  • A. Zeghib, Sur une notion d'autonomie de systèmes dynamiques, appliquée aux ensembles invariants des flots d'Anosov algébriques, Ergodic Theory Dynam. Systems 15 (1995), 175--207.